Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
Three companies voluntarily recalling all lots of their antipsychotic medication due to possible contamination issues
- Starting date:
- May 18, 2013
- Posting date:
- May 18, 2013
- Type of communication:
- Source of recall:
- Health Canada
- General Public, Healthcare Professionals
- Identification number:
- What you should do
- Who is affected
- Report health or safety concerns
- Media enquiries
- Public enquiries
- What Health Canada is doing
In consultation with Health Canada, three companies (Cobalt Pharmaceuticals Company, Laboratoires Riva Inc. and Sanis Health Inc.) are voluntarily recalling all lots of their antipsychotic product (Quetiapine) due to potential contamination with an antibiotic product (Clindamycin) during the manufacturing process. The recall affects the 25 mg, 100 mg, 200 mg and 300 mg doses of Co Quetiapine, Riva Quetiapine, and Sanis Quetiapine.
Quetiapine is used in the treatment of schizophrenia and bipolar disorder in adult patients. All three companies are advising health care professionals to contact their patients who have been supplied with any quetiapine (listed above) product to help ensure a safe transition over to alternative authorised and not affected Quetiapine products on the Canadian market.
- All lots of 25 mg, 100 mg, 200 mg and 300 mg doses of Co Quetiapine (Cobalt Pharmaceuticals Company), Riva Quetiapine (Laboratoires Riva Inc.), and Sanis Quetiapine (Sanis Health Inc.)
What you should do
- Immediately contact your healthcare practitioner with any questions or concerns regarding the use of quetiapine products.
- Do not discontinue treatment and contact your health care professional to obtain medical advice.
- Report any adverse reaction potentially related to these products to Health Canada.
- Contact Health Canada’s toll-free line at 1-800-267-9675 with questions or complaints about these products.
Who is affected
As of May 17, 2013, Health Canada has not received any adverse reactions associated with the possibility of contamination of Quetiapine and Clindamycin.
The population at risk includes those who are susceptible or hypersensitive to the antibiotics clindamycin or lincomycin. The risks include mild skin rashes; however, hives and in rare instances more serious skin disorders resembling Stevens-Johnson syndrome (a more severe rash with blisters and peeling skin), and a few cases of anaphylactoid reactions have also been reported during drug therapy with clindamycin.
During a recent inspection by European Directorate for the Quality of Medicines and Healthcare (EDQM) in March 2013 of Suzhou No. 4 Pharmaceutical Factory, China, a concern was identified related to the factory’s Good Manufacturing Practices. The active pharmaceutical ingredient quetiapine may have been contaminated with another active ingredient, clindamycin.
The EDQM noted that the API manufacturer’s cleaning records for a piece of common equipment were found to be inadequate. As such, the presence of trace amounts of clindamycin hydrochloride on that common equipment has not yet been ruled out and there’s a possibility of a serious allergic reaction in patients sensitive to clindamycin.
Three Canadian companies sell products that contain quetiapine sourced from the Suzhou manufacturing site: Cobalt Pharmaceuticals Company, Laboratoires Riva Inc. and Sanis Health Inc.
For most adult patients, exposure to trace amounts of clindamycin hydrochloride will not represent a health risk and there are no contraindications for taking the two medications together. However, for those who may have hypersensitivity to clindamycin (estimated at less than 1% of the population), even trace amounts may cause serious allergic reactions.
Report health or safety concerns
To report suspected adverse reaction to these or other health products, please contact Health Canada’s Canada Vigilance Program toll-free at 1-866-234-2345, or complete a Canada Vigilance Reporting Form and send to us using one of these methods:
- Fax: 1-866-678-6789
- Internet: Medeffect Canada
Mail: Canada Vigilance Program
Marketed Health Products Directorate
Ottawa, ON, Address Locator 0701E
What Health Canada is doing
Health Canada has requested that all three manufacturers recall the affected product, which the companies have agreed to do. Further, Health Canada will monitor the recall to ensure it was effective.
- Date modified: